Alert archive / Colorado / Flash Flood Warnings in 2018
Flash Flood Warning 6, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Jul 4, 2018, 6:02 PM MDT for Larimer County, Colorado. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2018, 6:02 PM MDT (00:02 UTC)
- Expired
- Jul 4, 2018, 7:11 PM MDT
- In force
- 69 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Larimer County, CO
The radar
The Cheyenne radar (KCYS), 69 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 647 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 2796 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted.
127
WGUS55 KBOU 050002
FFWBOU
COC069-050230-
/O.NEW.KBOU.FF.W.0006.180705T0002Z-180705T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
602 PM MDT WED JUL 4 2018
The National Weather Service in Denver Colorado has issued a
* Flash Flood Warning for...
East central Larimer County in north central Colorado...
* Until 830 PM MDT.
* At 602 PM MDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain near Bellvue. The rain is moving
northeast at 5 mph. Up to one inch of rain has already fallen.
Flash flooding is expected to begin shortly.
* Flash flooding will remain over mainly rural areas of east central
Larimer County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall will cause flash flooding of creeks, streams, roads
and culverts in the High Park burn area. Some areas affected include
Rist Canyon, Buckhorn Creek, Redstone Canyon, Stove Prairie, and
gulches draining into the Poudre Canyon along highway 14. Rock slides
or debris flows can also be expected across roads in the burn area.
&&
LAT...LON 4056 10518 4057 10532 4070 10528 4069 10522
4064 10519
$$
RJK1 follow-up statement
970
WGUS75 KBOU 050111
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
711 PM MDT WED JUL 4 2018
COC069-050115-
/O.CAN.KBOU.FF.W.0006.000000T0000Z-180705T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
711 PM MDT WED JUL 4 2018
...THE FLASH FLOOD WARNING FOR EAST CENTRAL LARIMER COUNTY IS
CANCELLED...
The heavy rain has ended, however light rain showers are still
expected for the next hour. Flooding is no longer expected to pose
a threat. A automated rain gauge over the southeastern High Park
Burn Area at Redstone Canyon measured 1.10 inches of rain bet ween
5:00 and 6:00 PM MDT. Please continue to heed any remaining road
closures.
LAT...LON 4056 10518 4057 10532 4070 10528 4069 10522
4064 10519
$$
RJKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 2:17 PM MDT, 3 hours 45 minutes earlier.
Area forecast discussion, Jul 4, 2:17 PM MDT, 3 hours 45 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 217 PM MDT Wed Jul 4 2018 .SHORT TERM...(This afternoon through Thursday) Issued at 230 PM MDT Wed Jul 4 2018 The frontal boundary pushed through earlier this morning turning sfc winds more northeasterly and increasing moisture over the eastern plains. Upslope will aid in convective initiation as seen on visible satellite. There are a few difference scenarios for the late afternoon and evening depending on how the storms evolve and the upstream atmospheric conditions. Instability and moisture is decent over the Front Range with values in the upper 40s to low 50s, but is much better to the east over Logan, Washington and into KS where they are in the low 60s. Storms may struggle to move off the foothills and get into the better instability and moisture during prime heating time. Latest short term and hires models show mixed bag of solutions with some returns over the Metro area after 3 pm and pushing ENE of Denver after 7 pm and continuing to evolve into the evening hours as it pushes into NE and KS. If storms are able to make it that far NE, then it will tap into the greater instability and may be able to produce a severe storm or two with winds and golfball size hail. Moisture increased two times from yesterday as seen on morning soundings so storms could also produce copious lightning and brief moderate rain. Models are also indicating redevelopment along the southern foothills and Palmer late this evening after 9 pm that could be the product of strong outflows. If this comes to fruition some evening firework shows could be in danger of an isolated storm moving over. This bares watching for the various outdoor activities in the area. The storms will move out of the region overnight and some areas on the plains could see some fog development into the early morning hours. The upper ridge will move over the state on Thursday pulling in a 600 mb high. Outside of that instability increases with ML CAPE over the Denver area in the 1000-1500 j/kg range and upwards of 2500 j/kg to the east. Moisture values continue to be high with PWs well over one inch. It will be difficult to get large storms with the ridge over but widespread convection will be possible given moisture, instability and the aid of an exiting jet max. Storms will start in the afternoon over the high terrain and plains and continue into the early evening hours. Moderate to heavy rain will be possible and with the weak flow aloft storms will not be moving fast so some minor flooding could occur along with gusty winds and lighting. Temperatures for Thursday will be cooler than today with highs only getting into the mid 80s on the plains and 60s in the mountains. .LONG TERM...(Thursday night through Tuesday) Issued at 230 PM MDT Wed Jul 4 2018 Scattered thunderstorms will continue Thursday evening, a few of which may be severe given MLCAPE of 2000-2500 J/kg. Heavy rain threat will also be in play with a plume of higher mid level Specific Humidity shifting across the area. That will drive Precipitable Water (PW) values up to 1.1 to 1.3 inches across the plains. Storms will also be slow moving with very weak steering winds, so expect pulse severe storms with very heavy rain, isolated large hail, and damaging wet microbursts. We do not anticipate widespread heavy rainfall at this time, but some areas will likely see a little too much with potential for local flooding in burn scars and urban/low lying areas, while other spots will see little if any rain in typical Colorado fashion. Most storms should be weakening by late in the evening with gradual clearing then expected overnight. By Friday, the heart of a 600 decameter 500 mb high will retrograde into western Colorado and eastern Utah. This will bring a drier northerly component aloft across the plains, and usually this type of pattern will cap off the lower elevations. Latest model soundings back this up with a developing mid level inversion. Temperatures will turn hotter again, and this trend will continue into the weekend with the same pattern holding in place. The plains will be reaching the 90s each day. In the mountains, the capping inversion will be weaker due to the elevated terrain and sufficient mid level moisture trapped under the ridge, so we'll continue to mention isolated to scattered storm coverage each day. Fire danger may remain elevated during this period with possible lightning starts and very warm temperatures, but hopefully we'll see a little rain from these storms. Meanwhile, the eastern plains and Palmer Divide may actually see fire danger increase due to stronger southerly winds. We don't see a whole lot of change to this weather pattern through the first half of next week. The GFS is pointing toward a stronger northern plains short wave which would push a front into northeast Colorado Wednesday. That could translate to a little cooler weather with a better chance of storms into Thursday. However, the ECMWF and even a few of the GFS ensemble members show the ridge holding strong. We'll be cautiously optimistic at this time regarding the cold front/storm chances. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 230 PM MDT Wed Jul 4 2018 Storms have initiated over the foothills and Palmer that will move NE and impact area airports between 22 and 03z. Main impacts will be gusty winds to 35 kts with lightning and brief light to moderate rain. Winds will be NNE with speeds from 7 to 12 kts and occasional gusting up to 18 to 25 kts through the afternoon. Winds will stay predominately from the NE through 16z Thursday with another possible round of storms later this evening after 4z and again Thursday afternoon. Ceilings could lower to ILS with 050 possible by 09 to 12z with fog in the vicinity, but should not impact area terminals. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Bowen LONG TERM...Barjenbruch AVIATION...Bowen
Hazardous weather outlook, Jul 4, 9:43 AM MDT, 8 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 943 AM MDT Wed Jul 4 2018 COZ030>051-051545- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 943 AM MDT Wed Jul 4 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight A cold front will move through the region increasing moisture and helping to increase thunderstorm chances for the afternoon hours. Storms will develop along the base of the foothills and Palmer Divide and push northeast into the evening hours. The Metro area can expect some thunderstorm development after 3 pm with most of the storms moving east after 7 pm. Main hazards will be lightning, brief moderate rain and gusty winds. Some storms could become severe, especially to the east if the storms can tap into the better moisture. These storms could produce wind gusts up to 60 mph and large hail. In the mountains storm chances will be lower but gusty winds and brief rain will be possible with lightning. Temperatures will be cooler today with highs reaching into the upper 80s to low 90s on the plains and 60s to 70s in the mountains. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered thunderstorms will redevelop across the entire forecast area Thursday afternoon and evening. A few of these storms may be severe with large hail and damaging winds. Heavy rainfall will also be possible from the stronger storms, with local flooding possible in burn scars and urban/low lying areas as the storms will be slow movers. Isolated to scattered thunderstorms will remain in the forecast for the mountain areas through the weekend and early next week, but plains locations will dry out again with hot temperatures returning. The fire danger will remain elevated, especially over the high mountain valley locations and Palmer Divide late this weekend into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 3 PM.
In the hours before
Local storm report, Jul 4, 4:09 PM MDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
409 PM MDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM TSTM WND GST LIMON MUNICIPAL AIRPORT 39.27N 103.67W
07/04/2018 M61 MPH LINCOLN CO ASOS
ASOS STATION LIC, LIMON MUNICIPAL AIRPORT.
&&Local storm report, Jul 4, 4:21 PM MDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
421 PM MDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM HAIL 5 SSE HUDSON 40.00N 104.61W
07/04/2018 M1.00 INCH ADAMS CO TRAINED SPOTTER
&&Local storm report, Jul 4, 5:50 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
550 PM MDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 2 SW LOVELAND 40.39N 105.10W
07/04/2018 M1.00 INCH LARIMER CO TRAINED SPOTTER
&&Local storm report, Jul 4, 5:55 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
555 PM MDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 2 SW LOVELAND 40.39N 105.10W
07/04/2018 M1.00 INCH LARIMER CO TRAINED SPOTTER
0416 PM HAIL 5 SSE HUDSON 40.00N 104.61W
07/04/2018 M1.00 INCH ADAMS CO TRAINED SPOTTER
0358 PM TSTM WND GST LIMON MUNICIPAL AIRPORT 39.27N 103.67W
07/04/2018 M61 MPH LINCOLN CO ASOS
ASOS STATION LIC, LIMON MUNICIPAL AIRPORT.
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 6:11 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 49 min |
| Jul 4, 6:28 PM MDT | Special Weather Statement | BOU | Weld | 47 min |
| Jul 4, 6:29 PM MDT | Severe Thunderstorm Warning | BOU | Larimer | 32 min |
| Jul 4, 7:15 PM MDT | Special Weather Statement | BOU | Morgan | 45 min |
| Jul 4, 7:58 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 47 min |
| Jul 4, 8:09 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Weld | 51 min |
| Jul 4, 8:14 PM MDT | Special Weather Statement | BOU | Jefferson | 46 min |
| Jul 4, 8:41 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Weld | 49 min |
| Jul 4, 8:56 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Weld | 49 min |
| Jul 4, 9:26 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 20 min |
| Jul 4, 10:34 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 41 min |
| Jul 5, 1:27 AM MDT | Special Weather Statement | BOU | Arapahoe | 63 min |
| Jul 5, 2:24 AM MDT | Special Weather Statement | BOU | Adams | 51 min |
| Jul 5, 10:16 AM MDT | Flash Flood Watch | BOU | Boulder, Clear Creek, Douglas, Gilpin, Jefferson, Larimer and 1 more | 9 hr |
| Jul 5, 1:33 PM MDT | Tornado Warning | BOU | Park | 27 min |
| Jul 5, 1:34 PM MDT | Flash Flood Warning | BOU | Park | 66 min |
| Jul 5, 2:37 PM MDT | Areal Flood Advisory | BOU | Park | 83 min |
| Jul 5, 3:19 PM MDT | Flash Flood Warning | BOU | Douglas, Jefferson | 115 min |
| Jul 5, 5:15 PM MDT | Areal Flood Advisory | BOU | Adams | 31 min |
Nearby
Flash Flood Warnings in Colorado, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.